Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 8, 2020, 12:29 PM EDT for 5 counties in Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2020, 12:29 PM EDT (16:29 UTC)
- Expired
- Jul 8, 2020, 1:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 155 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WWUS81 KPHI 081629
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1229 PM EDT Wed Jul 8 2020
NJZ007-PAZ054-055-060>062-081730-
Warren-Lehigh-Monroe-Northampton-Berks-Carbon-
1229 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...NORTHERN
BERKS...NORTHWESTERN LEHIGH...CARBON...SOUTHERN MONROE AND CENTRAL
NORTHAMPTON COUNTIES...
At 1226 PM EDT, a large area of showers and thunderstorms are across
northern Berks, the southern Poconos and parts of the Lehigh Valley.
The activity is moving to the northeast at 15 mph.
Locations impacted include...
Lehighton, Northampton, East Stroudsburg, Nazareth, Palmerton,
Bangor, Kutztown, Jim Thorpe, Hamburg, Slatington, Fleetwood, Pen
Argyl, Nesquehoning, Womelsdorf, Wind Gap, Bath, Weatherly,
Wernersville, Walnutport and Robesonia.
This includes the following highways...
Northeast Extension between mile markers 59 and 88.
Interstate 78 in Pennsylvania between mile markers 10 and 51.
Interstate 80 in Pennsylvania between mile markers 299 and 314.
Interstate 80 in New Jersey between mile markers 0 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4065 7598 4070 7583 4074 7576 4083 7590
4090 7598 4092 7598 4093 7595 4111 7519
4092 7500 4030 7612 4049 7642
TIME...MOT...LOC 1626Z 238DEG 22KT 4075 7566
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 8, 9:23 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 9:23 AM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 923 AM EDT Wed Jul 8 2020 .SYNOPSIS... A summer-like pattern will persist throughout the rest week with scattered showers and thunderstorms expected along with above average temperatures. A coastal storm will impact the region Friday through Saturday as it moves north from the Carolinas. A cold front then moves through over the weekend, which may stall along the coast through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Another morning of low clouds and patchy fog earlier this morning is finally beginning to break, especially across the Coastal Plain to the Jersey Shore. A few thunderstorms have begun to pop up in the upper Susquehanna River Valley this morning and will transition eastward into the early afternoon, moving across the Poconos in the next few hours. Otherwise, hanging onto some low stratus through the remainder of the morning across northern Delmarva and southeastern Pennsylvania along and northwest of the Fall Line. These are forecast to erode over the next few hours as we begin to warm up and the boundary layer deepens. Another hot and humid day once the clouds do finally erode as temperatures rise into the upper 80s to around 90 and the dew points (unfortunately) remain in the 70s. Temperatures along the immediate coast will be slightly cooler than points inland. The southern Poconos and northwestern New Jersey will also be cooler with highs low to mid 80s. Heat index values (outside of the higher elevations and along the immediate coast) will generally be in the low to mid 90s. The south to southeast flow will continue over our area as a surface high continues to nose into the region from the east to northeast. This flow will keep the moisture abundant across the region. PWATs remain high and around 1.5-2+", so heavy rain will remain a threat. There should be sufficient surface heating during the day to help destabilize the atmosphere with CAPE values rising to around 1500- 2000 J/kg. Flow aloft remains fairly weak, shear is unimpressive, and we once again lack any real source of lift across our region. To the north of our area, a surface trough with a mid-level shortwave will move through, which gives more confidence to storm development. We may displaced far enough south from this feature to see much initiation across our forecast area, but with that in mind, the best chances continue to be across the southern Poconos through the Lehigh Valley and east into northern and portions of central New Jersey. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... Convection is expected to dissipate as we lose prime surface heating this evening. Conditions will remain warm and muggy as the flow remains out of the south/southeast, though it becomes light and variable overnight in some areas. Overnight lows will be in the upper 60s to lower 70s. Dew points will remain the 70s so it will remain fairly humid overnight. && .LONG TERM /THURSDAY THROUGH TUESDAY/... The extended looks to be fairly active with a potential tropical/subtropical system followed by a cold front that eventually stalls before finally being pushed through the region as a deepening upper level closed low moves through the area next week. Thursday should be a warm and humid day across the Mid-Atlantic as we sit in the lull between a ridge to the north and a developing tropical system off the Carolina coastline. The 00z guidance held fairly consistent with Invest 98L will reach the Atlantic waters and develop as a vertically stacked symmetric warm core low pressure system. Looking at the UKMET/NAVGEM/CMC/EC the cyclone could start to take on subtropical characteristics as it starts to track north while the GFS holds on to a tropical system and then lifts it north rapidly. The UKMET is a bit of an outlier because it pushes further offshore and so it deepens the cyclone a bit more than I think will eventually end up happened. I think the track of the low will end up hugging the coastline as it moves towards the north so our region will likely see impacts from the low pressure system. This will be in the form of an increase in tidal waters and possible flooding, building seas along the coastal waters, a substantial increase in the chances for life threatening Rip Currents, the potential for moderate to heavy rain, and gusty winds along the land sea interface. The severity of each of those threats will vary significantly with subtle track changes so specific details aren't exactly clear. The GFS remains the most progressive model with tropical rains reaching the region as early as late Thursday night with the bulk of the heavy rains occuring through the morning hours. The EC/CMC are about 3-6 hours slower in the progression and I've opted to lean this direction given the GFS's nature to routinely be slightly too fast in the progression of systems. As the low tracks to the north, it quickly gets absorbed into a deepening mid level trough and takes on extratropical characteristics. We should see a cold front push through over the weekend however as the day shift yesterday mentioned, the dynamical forcing for that front appears fairly weak aloft. There will be decent height falls and modest differential vorticity advection across the region so we'll see ample synoptic lift and with temps still remaining a rather potent upper 80s over 70s dewpoints there will be sufficient instability. Thus showers and thunderstorms will be possible both Saturday and Sunday with the higher overall chance occuring Saturday. Coming out of the weekend the low pressure system that should track through our area on Saturday will run into a road block in the form of a broad Atlantic high pressure system causing the cold front to stall off the coast. The high will force the low north and may bring an elongated low pressure system back onshore causing diurnally driven showers and thunderstorms through the early portion of the workweek. Time will tell on how that evolution plays out but so much relies on what happens with the potential tropical system heading into the weekend that I really have low confidence on what happens next week. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...MVFR/IFR may linger for a bit this morning but should quickly give way to VFR conditions by around 15Z. There is another chance for showers and thunderstorms, mainly after 18Z, and more likely to the north and west of KPHL. Southerly winds around 5 to 10 knots. Moderate confidence but low confidence on timing/location of potential storms. Tonight...Mainly VFR conditions expected early with MVFR or lower conditions developing in fog and/or stratus after 06Z. Light southeast to east winds. Low confidence. Outlook... Wednesday night and Thursday...Some local fog possible early Thursday morning, otherwise mostly VFR. Some showers and thunderstorms possible Wednesday evening then again later Thursday. Winds light and variable becoming southeasterly 5-10 knots Thursday. Moderate confidence. Friday and Saturday...Potentially widespread MVFR/IFR ceilings (and visibilities at times) developing Friday with showers and thunderstorms on the increase. Easterly winds around 10 knots Friday, becoming northerly to northwest Friday night and Saturday. Low confidence. Sunday...Generally VFR, however a few showers and thunderstorms possible. Southwesterly winds increasing to 5-10 knots. Low confidence. && .MARINE... Sub-advisory conditions are expected to continue on the area waters through tonight. South to southeast winds around 10 to 15 knots with some gusts around 20 knots through this afternoon. Winds will drop down to around 5 to 10 knots overnight. Seas will be around 2 to 3 feet on the ocean waters. Outlook... Wednesday night and Thursday...Seas may build to 5-6 feet on the ocean Thursday night as onshore winds start to increase. Therefore, a Small Craft Advisory may eventually be needed. Friday through Sunday...Small Craft Advisory conditions anticipated Friday into Saturday mainly for seas 5-7 feet. The conditions slowly subside back to below SCA criteria heading into Sunday. Rip currents... With light winds and seas continuing, the risk for the formation of dangerous rip currents is expected to remain low on Wednesday. On Thursday, the risk may increase to moderate levels especially later in the day as easterly winds begin to increase and seas slowly start to build. Heading into Friday, we anticipate the risk for dangerous rip currents to increase substantially. As seas build over the region, and we go through a prolonged period of longer period onshore swell, the risk for dangerous, life threatening rip currents will increase to at least moderate and possibly high especially for the Jersey coastline. Those with beach interests should monitor conditions closely as the development of dangerous rip currents seems quite likely based on latest trends in the forecast. && .EQUIPMENT... The Reading Regional Airport (KRDG) ASOS is experiencing technical problems. Data will be missing or incomplete until further notice. The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA (WNG704) remains off the air until further notice due to damage to the antenna during the June 3 derecho. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Deal Near Term...Davis/Meola Short Term...Meola Long Term...Deal Aviation...Davis/Deal/Meola Marine...Deal/Meola Equipment...WFO PHI
Hazardous weather outlook, Jul 8, 12:19 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1219 PM EDT Wed Jul 8 2020 PAZ054-055-060>062-091630- Carbon-Monroe-Berks-Lehigh-Northampton- 1219 PM EDT Wed Jul 8 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The National Hurricane Center is currently monitoring Invest 98L as a potential tropical cyclone. This low pressure system is currently forecast to track close to the region and could bring possible heavy rains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ070-071-101>106-091630- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 1219 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The National Hurricane Center is currently monitoring Invest 98L as a potential tropical cyclone. This low pressure system is currently forecast to track close to the region and could bring an increase in tidal waters and possible heavy rains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-091630- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1219 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force wind gusts will be possible for portions of the Atlantic waters on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-091630- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1219 PM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a moderate risk for the formation of dangerous, life- threatening rip currents on Thursday. The risk may increase to high on Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 8, 11:02 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1102 AM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 2 ESE OLD TOWN 39.13N 76.06W
07/06/2020 QUEEN ANNE'S MD EMERGENCY MNGR
SOME SPORADIC TREES SNAPPED FROM STRAIGHT
LINE WINDS ALONG LANDS END ROAD, ESPECIALLY
BETWEEN JACK ELLIOTT WAY AND BOOKERS WHART
ROAD, THEN EAST SOUTHEASTWARD TOWARD CHURCH
HILL ROAD BETWEEN CHURCH HILL AND
CENTREVILLE. TIME ESTIMATED FROM RADAR.
&&
GORSESpecial weather statement, Jul 8, 11:26 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1126 AM EDT Wed Jul 8 2020
PAZ054-055-081615-
Monroe-Carbon-
1126 AM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CARBON AND MONROE COUNTIES...
At 1125 AM EDT, a strong thunderstorm was located near Oneida, or
near Hazleton, moving east at 15 mph. Other storms will develop
across the southern Poconos into the early afternoon.
Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna, Palmerton, Jim
Thorpe, Nesquehoning, Wind Gap, Weatherly, Stormville, Werry Lake,
Pocono Pines, Lake Harmony, Skytop, Tannersville, Long Pond,
Kresgeville, Sun Valley, Reeders and Beltzville State Park.
This includes the following highways...
Northeast Extension between mile markers 72 and 97.
Interstate 80 in Pennsylvania between mile markers 277 and 314.
Interstate 380 in Pennsylvania between mile markers 0 and 13.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
4099 7513 4095 7515 4093 7522 4086 7529
4083 7538 4078 7567 4073 7576 4091 7599
4101 7573 4105 7577 4109 7577 4113 7569
4112 7564 4123 7554 4125 7513
TIME...MOT...LOC 1525Z 260DEG 15KT 4093 7606
POSpecial weather statement, Jul 8, 12:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1229 PM EDT Wed Jul 8 2020
NJZ007-PAZ054-055-060>062-081730-
Warren-Lehigh-Monroe-Northampton-Berks-Carbon-
1229 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...NORTHERN
BERKS...NORTHWESTERN LEHIGH...CARBON...SOUTHERN MONROE AND CENTRAL
NORTHAMPTON COUNTIES...
At 1226 PM EDT, a large area of showers and thunderstorms are across
northern Berks, the southern Poconos and parts of the Lehigh Valley.
The activity is moving to the northeast at 15 mph.
Locations impacted include...
Lehighton, Northampton, East Stroudsburg, Nazareth, Palmerton,
Bangor, Kutztown, Jim Thorpe, Hamburg, Slatington, Fleetwood, Pen
Argyl, Nesquehoning, Womelsdorf, Wind Gap, Bath, Weatherly,
Wernersville, Walnutport and Robesonia.
This includes the following highways...
Northeast Extension between mile markers 59 and 88.
Interstate 78 in Pennsylvania between mile markers 10 and 51.
Interstate 80 in Pennsylvania between mile markers 299 and 314.
Interstate 80 in New Jersey between mile markers 0 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4065 7598 4070 7583 4074 7576 4083 7590
4090 7598 4092 7598 4093 7595 4111 7519
4092 7500 4030 7612 4049 7642
TIME...MOT...LOC 1626Z 238DEG 22KT 4075 7566
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:13 PM EDT | Flash Flood Watch | PHI | Hunterdon, Morris, Sussex, Warren | 6 hr |
| Jul 8, 1:46 PM EDT | Special Weather Statement | PHI | Sussex | 29 min |
| Jul 8, 2:25 PM EDT | Special Weather Statement | PHI | Warren | 35 min |
| Jul 8, 3:14 PM EDT | Special Weather Statement | PHI | Hunterdon | 46 min |
| Jul 8, 3:30 PM EDT | Small Craft Advisory | PHI | 3 days | |
| Jul 8, 4:43 PM EDT | Special Weather Statement | PHI | Middlesex | 32 min |
| Jul 8, 11:26 AM EDT | Special Weather Statement | PHI | Carbon, Monroe | 49 min |
| Jul 8, 2:13 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Jul 8, 2:54 PM EDT | Special Weather Statement | PHI | Berks | 51 min |
| Jul 8, 3:25 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Jul 8, 3:45 PM EDT | Special Weather Statement | PHI | Berks | 45 min |
| Jul 8, 3:57 PM EDT | Flash Flood Warning | PHI | Berks | 3 hr |
Nearby
Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.